Cause of nightmares and sleep terrors remains a mystery
BY DR. KOMOROFF Universal Uclick
Wednesday, November 14, 2012
11/14/12 at 1:58 AM
Dear Doctor K: I've been having terrible nightmares, and I don't know what to do.
Dear Reader: Almost everyone can remember having nightmares now and then. Just as we don't really know why we sleep, we don't understand nightmares, or why some people are more prone to have them.
Nightmares and two related phenomena - sleep terrors and sleep-related panic attacks - can make sleep more stressful than restful:
Nightmares can be a side effect of certain medications. These include antidepressants, narcotics and barbiturates. Talk to your doctor to see if any meds you're taking might be contributing to your problem.
Nightmares can also occur if you stop taking certain drugs, such as benzodiazepines. Alcoholics who stop drinking often experience dream disturbances and nightmares.
If you experience frequent nightmares that aren't linked to medication use, counseling may help.
During a sleep terror, the sleeper may let out a scream, sit upright, and attempt to fight or flee. The person may seem confused and agitated. After the spell is over, he or she is likely to go right back to sleep. Later, he or she may not remember what happened.
If you consistently remember your nightmares, you're probably not suffering from sleep terrors.
Medications such as benzodiazepines are sometimes prescribed for sleep terrors. Hypnosis or a relaxation technique known as guided imagery may also help.
If you have sleep-related panic attacks, you may awaken suddenly because of episodes of intense panic. You may experience a racing heartbeat, sweating, trembling, breathlessness, or the feeling that something terrible is about to happen. Anti-anxiety drugs are often useful for such panic attacks.
The cause of these sleep disorders is a mystery. I wish we knew. I think if we did, we'd understand a lot more about how the brain works.
Write Dr. K at www.AskDoctorK.com or c/o Universal Uclick, 1130 Walnut, Kansas City, MO 64106